Heavy Snow, Northeast Mountains
- When
- March 21, 3:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A slow moving cold front brought heavy snow to the northeast Washington Mountains. The snow began during the early morning hours on the 21st before ending by early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow moving cold front brought heavy snow to the northeast Washington Mountains. The snow began during the early morning hours on the 21st before ending by early afternoon. Clayton and Springdale picked up six inches of accumulation, with four inches reported in Chewelah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 21, 1:55 AM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 255 AM PDT FRI MAR 21 2008 .SYNOPSIS...A COLD FRONT WILL PASS THROUGH THE INLAND NORTHWEST TODAY BRINGING A CONTINUATION OF COOL AND UNSETTLED WEATHER. CONDITIONS WILL STABILIZE OVERNIGHT AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION. THE RIDGE WILL PROVIDE DRY WEATHER THROUGH SATURDAY NIGHT AND THEN ANOTHER COOL WEATHER SYSTEM WILL MOVE OVER THE AREA ON SUNDAY. && .DISCUSSION... TODAY AND TONIGHT...MAIN FEATURE FOR EARLY THIS MORNING WILL BE ELONGATED COLD FRONT SPRAWLING FROM A DEEP LOW OVER THE GULF OF ALASKA TOWARD THE LEWISTON AREA. 06Z AND 00Z MODELS CONTINUE TO DEAL WITH THE FEATURE REASONABLY AND BOTH THE GFS AND NAM SUGGEST THAT IT WILL EXIT THE NE CORNER OF OUR CWA AROUND 18Z THIS MORNING. FRONTOGENETIC FORCING ALONG THE BOUNDARY WAS THE PRIMARY FORCE DRIVING THE PRECIPITATION THIS MORNING AND IF THE MODELS ARE CORRECT THIS SHOULD WEAKEN STEADILY AS THE FRONT CONTINUES ITS EASTWARD PUSH. MAIN CONCERN THIS MORNING IS THE FRONT HANGING UP OVER THE NE CORNER OF THE CWA AS THE PUSH OF DRIER AIR...ASSOCIATED WITH THE TRAILING TROF HAS A MUCH STRONGER PUSH OVER SOUTHERN WA AND NORTHERN OR. THIS ALLOWS THE FRONTAL STRUCTURE TO TAKE ON A TROWAL SIGNATURE MAINLY NORTH OF A LINE FROM CHEWELAH TO SANDPOINT. CROSS SECTIONAL ANALYSIS THROUGH THIS FEATURE SUGGESTS GOOD ASCENT THROUGH THE DENDRITIC LAYER WHICH INDICATES THE POTENTIAL FOR SIGNIFICANT SNOW. THE VERTICAL MOTIONS WILL BE FURTHER AIDED BY DECENT OROGRAPHIC ASCENT AND A CONDITIONALLY UNSTABLE AIRMASS UP TO NEARLY 550 MBS. THIS BEING SAID THERE IS A POTENTIAL FOR ISSUING SNOW ADVISORIES FOR THIS AREA...BUT SUSPECT THE COVERAGE WILL BE TOO LIMITED WHILE VALLEY TEMPS COULD REMAIN JUST A BIT TOO WARM TO ALLOW FOR SIGNIFICANT ACCUMULATIONS. THE TROWAL WEAKENS SIGNIFICANTLY BY 21Z. ACROSS THE REMAINDER OF THE REGION...THE MAIN WEATHER OF CONSEQUENCE WILL BE THE THREAT OF POST FRONTAL SHOWERS. UNLIKE YESTERDAY...THE POTENTIAL INSTABILITY WILL BE QUITE A BIT SHALLOWER AS A SHORTWAVE RIDGE BUILDS IN FROM THE WEST DURING THE AFTERNOON. EVEN SO...MODEL SOUNDINGS AND CROSS SECTIONS STILL INDICATE THAT SHALLOW CONVECTION COULD INITIATE SOME SHOWERS THIS AFTERNOON...ESPECIALLY OVER THE EASTERN THIRD OF THE CWA. FOR TONIGHT...SHORTWAVE RIDGING WILL STEADILY BUILD OVER THE INLAND NW. THIS WILL RESULT IN MUCH DRIER CONDITIONS WITH COOL MIN TEMPS EXPECTED ACROSS THE ENTIRE CWA. THE MAIN QUESTION IS WILL THE CIRRUS ASSOCIATED WITH THE INCOMING RIDGE BE ENOUGH TO KEEP TEMPS UP THROUGH THE NIGHT. GIVEN POSITIONING OF THE RIDGE RIGHT OVER THE CASCADES BY 12Z SAT...WE SUSPECT THE ANSWER WILL BE NO. THUS LOOK FOR MOST MIN TEMPS IN THE 20S WITH SOME TEENS POSSIBLE IN THE NE VALLEYS. FX SATURDAY TO SUNDAY NIGHT...THE PREDOMINANT RIDGE OVER THE WEST AT THE START OF THIS PERIOD IS WEAKENED AND DRIVEN EAST...AS A MODEST SYSTEM BREAKS ACROSS THE PACIFIC NORTHWEST FROM THE GULF OF AK TROUGH. MODEL AGREEMENT/CONSISTENCY IS REASONABLY GOOD...THOUGH THE 00Z RUN OF THE GFS LOOKS A SMIDGEN SLOWER (MAYBE 3-6 HRS) THAN THE 12/18Z RUNS AND THE NAM CONTINUES TO HOLD ONTO PREVIOUS TIMING. SATURDAY...HIGH PRESSURE STILL DOMINATES. ASIDE FROM SOME PATCHY MORNING FOG ACROSS THE NE VALLEYS...BENIGN WEATHER IS EXPECTED. LOOK FOR MAINLY HIGH CLOUDS TO INCREASE THROUGH THE DAY AS THE NEXT SYSTEM APPROACHES. SATURDAY NIGHT TO SUNDAY NIGHT...A WARM FRONT LIFTS THROUGH THE AREA EARLY THIS PERIOD BEFORE A COLD FRONT PUSHES THROUGH. AS INDICATED IN A PRIOR AFD...THERE DOES NOT APPEAR TO BE SIGNIFICANT RISK FOR PRECIP WITH THE WARM FRONT. ASIDE FROM THAT WHICH LEADS TO THE HIGH CLOUDS...MODELS SHOW THE DEEPER MOISTURE AND SIGNIFICANT LIFT REMAINING NEAR THE COLD FRONT. THE COLD FRONT PUSHES ON THE WA COAST LATE SATURDAY NIGHT AND ON THE WA/ID BORDER TOWARD NOON TO MID AFTERNOON SUNDAY...BEFORE TAKING ON A MORE EAST-WEST ORIENTATION AND SLOWING OVER THE FAR SOUTHEAST CWA SUNDAY NIGHT. ALL THIS GOES TO BRING AN INCREASE IN PRECIP ACROSS THE CASCADES THROUGH OKANOGAN HIGHLANDS LATE SATURDAY NIGHT INTO SUNDAY MORNING...AND INTO MUCH OF THE THE EASTERN CWA IN THE AFTERNOON. BY SUNDAY EVENING/SUNDAY NIGHT...THE PRECIP WINDS DOWN ACROSS THE WESTERN AND NORTH-CENTRAL CWA. THE PRECIP RISK REMAINS HIGH ACROSS MUCH OF THE EAST AND SOUTHEAST CWA...BEFORE THE FOCUS SHIFTS TO FAR SOUTHEAST CWA TOWARD MIDNIGHT. THE COLD FRONT IS LEAD BY A SOUTHEAST FLOW IN THE SFC-800 MB LAYER...PROVIDING SOME UP-SLOPING AND COLD AIR DAMMING NEAR CASCADES SATURDAY NIGHT AND EARLY SUNDAY. THIS WILL BRING THE POTENTIAL FOR ACCUMULATING SNOWS ACROSS THE CASCADES THROUGH OKANOGAN VALLEY AND HIGHLANDS. THERMAL PROFILES ALSO SUGGEST A POTENTIAL FOR SNOWS DOWN TO VALLEY FLOORS ACROSS NE WA AND THE NRN IDAHO PANHANDLE. SOUTH AND SOUTHEAST OF HERE...WET- BULB ZERO HEIGHTS SUGGEST PRECIP-TYPE SATURDAY NIGHT/SUNDAY MORNING WOULD BE SNOW OR A RAIN/SNOW MIX ALONG AND NORTH OF LINE FROM PULLMAN TO SPRAGUE TO EPHRATA. BUT WITH THE MIX POTENTIAL AND SOUTH TO SOUTHEAST FLOW SNOW MAY NOT BE ABLE TO EFFECTIVELY ACCUMULATE ON ROAD SURFACES. BY AFTERNOON THE MAIN SNOW OR RAIN/SNOW MIX RETREATS INTO THE CASCADES AND NORTHERN MTN ZONES AND SOUTH OF THERE IN THE MTNS ABOVE 4000-5000 FEET. THEN BY SUNDAY NIGHT THE SNOW LEVELS LOWER TO MOST VALLEY FLOORS...SAVE FOR THE SOUTHERN CWA WHERE SNOW LEVELS LINGER NEAR 2000-3000 FEET. AT THIS CURRENT TIME SNOW AMOUNTS DO NOT LOOK TO WARRANT ANY HIGHLIGHTS. LASTLY THE INCOMING SYSTEM WILL BRING THE POTENTIAL FOR SOME BREEZY TO LOCALLY WINDY CONDITIONS. GFS/NAM CONTINUE TO INDICATE TIGHTENING GRADIENTS AND INCREASES WINDS ACROSS THE SOUTHEAST CWA (CAMAS PRAIRIE TOWARD THE LOWER PALOUSE) WITH THE SOUTHEAST FLOW. ATTM WINDS STILL ARE FORECAST BELOW ADVISORY LEVEL...BUT WILL NEED BE MONITORED. AS THE SYSTEM COMES THROUGH ON SUNDAY AND THE WIND GAIN AN INCREASINGLY SOUTHWEST COMPONENT...THE GRADIENTS AND WINDS ALSO INCREASE THROUGH THE BASIN INTO THE SPOKANE/CDA AREA. WINDS START TO SLACKEN SUNDAY NIGHT. MONDAY THROUGH THURSDAY...WEAK AND DIRTY SHORT-WAVE RIDGING DEVELOPS...BEFORE A COUPLE OTHER SHORT-WAVE TROUGHS MIGRATE THROUGH THE WEST. MONDAY/MONDAY NIGHT...THE RISK FOR PRECIP REMAINS IN THE SLIGHT TO CHANCE CATEGORY ACROSS THE CASCADES... EASTERN MTN ZONES AND OVER THE FAR SOUTHEAST CWA (WHERE THE FRONTAL BOUNDARY LINGERS).TUESDAY THROUGH THURSDAY...THE NEXT SHORT-WAVE DISTURBANCES MOVE IN. TIMING AND TRACK REMAIN SOMEWHAT IN QUESTION AT THIS POINT. LITTLE TO NO CHANGES MADE TO THE FORECAST HERE...WITH POPS REMAINING AT LEAST SLIGHTLY ABOVE CLIMO. TEMPERATURES REMAIN SLIGHTLY BELOW SEASONAL NORMS. /J && .AVIATION... THE TERMINAL FORECASTS FOR SPOKANE...PULLMAN...LEWISTON...AND COEUR DALENE HAVE BEEN AMENDED TO DELAY THE ARRIVAL OF SNOW. A QUICK BURST OF MODERATE SNOW IS EXPECTED TO ACCOMPANY THE PASSAGE OF A COLD FRONT PRIOR TO SUNRISE. TEMPORARY IFR CONDITIONS WILL BE POSSIBLE IN THE 10Z TO 14Z TIME PERIOD. PRIOR TO THE ARRIVAL OF THE FRONT...SOME LIGHT SHOWERS WILL BE POSSIBLE...BUT VISIBILITIES AND CEILINGS WILL NOT LIKELY HAVE A MAJOR IMPACT ON FLIGHT OPERATIONS. STRONG MIXING BEHIND THE COLD FRONT WILL SCATTER LOW CLOUDS QUICKLY BY 15Z. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 42 23 45 30 43 29 / 40 10 0 0 80 50 COEUR DALENE 41 23 46 29 44 30 / 70 10 0 10 90 60 PULLMAN 43 29 49 33 49 34 / 40 10 0 0 70 60 LEWISTON 49 30 55 37 55 37 / 20 10 0 0 20 50 COLVILLE 43 20 51 28 48 25 / 70 20 10 10 90 20 SANDPOINT 38 22 45 27 42 27 / 80 20 0 0 90 60 KELLOGG 38 25 46 28 48 30 / 80 20 0 0 90 80 MOSES LAKE 50 25 55 33 52 31 / 10 0 0 10 30 10 WENATCHEE 50 30 53 34 51 35 / 0 0 0 10 20 10 OMAK 50 22 52 30 49 24 / 10 0 0 20 70 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 555 AM PDT THU MAR 20 2008 IDZ001>004-026-027-WAZ031>038-041>044-211300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 555 AM PDT THU MAR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85676.